Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Eptoin, stroke, endoscopy, bleeding in stomach

HI, My father was taking eptoin( phenytoin ) from last 10 years now as he got stroke 10 years back. recently he got hb count equal to 3 and he loose around 10 kg in last 3 month. upon endoscopy it is examined that he had bleeding in the stomuch due to contineous intake of eptoin tablet. one month back we did eptoin level test which comes down to 3 so our Neuro doctor increses the dose now level is stable. Please suggest. my email is YYYY@YYYY
Asked On : Fri, 18 May 2012
Answers:  2 Views:  89
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Pediatrician 's  Response
welcome to hcm
thanks for the query
first of all eptoin cause the platelet or white blood cell counts to drop, increasing the risk of bleeding or infection, respectively. Phenytoin also can cause anemia i.e reduced hemoglobin
you need to regularly monitor these levels.also find out the peripheral smear of of blood to find out the type of anemia
also please check the drugs prescribed for gastritis. some drugs like sucralfate reduce the phenytoin level in body
discuss all these with your doctor
since his hb level is very low he needs blood transfusion(packed cell)
hope this information will be helpful to you
take care
Answered: Fri, 18 May 2012
I find this answer helpful
General & Family Physician Dr. Shanthi.E's  Response

Hi Vinay,

The problem is bit serious.

The low hemoglobin of 3 has to be corrected as soon as possible. He may require blood transfusion.

Stabilizing his vitals is important now.

The bleeding varices in the stomach need to be ligated as soon as possible.

It is better for him to stay at hospital rather than staying back at home.

Hope this helps.

Wish your father an early recovery.


Dr. Shanthi
Answered: Fri, 18 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor